Michigan, 2018

Heavy Snow in Michigan, March 6 to 8, 2018

March 6 to 8, 2018 · NWS DTX · 5 events in 5 counties and zones

A large slow moving low pressure system produced occasional bursts of snow over southeast Michigan between March 6th - March 8th. Temperatures had been above freezing the past week, which meant that ground temperatures warmed and while some snow did accumulate on the roadways Wednesday morning March 7th, most roadways (those that were well-traveled) were just wet by the late morning.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A large slow moving low pressure system produced occasional bursts of snow over southeast Michigan between March 6th - March 8th. Temperatures had been above freezing the past week, which meant that ground temperatures warmed and while some snow did accumulate on the roadways Wednesday morning March 7th, most roadways (those that were well-traveled) were just wet by the late morning. In total, around one foot of snow fell across the Thumb Region, with around 10 inches over the northern Detroit Suburbs. The heaviest snow over Northern Oakland and Northern Livingston fell Tuesday night into Wednesday morning (March 7th), with isolated totals reaching up to 8 inches. The heaviest snow fell over the northern Thumb Region Wednesday night into the early morning of March 8th, when 6 to 9 inches fell in less than 9 hours.|Here are some of the higher 2 day totals reported:

Cass City 14.0 inches. |Kinde 11.8 inches.|White Lake 11.7 inches.|Peck 11.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 6, 7:13 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 6, 7:13 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
713 PM EST Tue Mar 6 2018

.AVIATION...

Low pressure continues to organize near the south end of Lake
Michigan during the evening and will slide eastward generally along
the I-94 corridor tonight. Expect all terminals to experience snow
tonight but with widely varying coverage and intensity. The greatest
concentration will likely be in the PTK to FNT corridor with IFR
restriction setting up toward midnight and LIFR overnight through
early Wednesday morning. Farther north, MBS is expected to trend
toward entry level IFR provided the primary band of snow does not
shift northward with time, a possibility that will be monitored. The
low pressure system will slide into southern Ontario and provide a
break in snow while clouds gradually build into and hold MVFR
through the afternoon.

For DTW... Precipitation will start out as a rain/snow mix and
change to all snow during early evening. Coverage is then expected
to become variable while activity consolidates farther north. IFR in
fog will develop with low ceiling, in between snow showers, as low
pressure moves overhead. Snow will be wet to start and then
transition toward normal consistency with total accumulation in the
1 to 2 inch range most likely by noon Wednesday.

/DTW THRESHOLD PROBABILITIES...

* High for ceiling 5000 ft or less.

* High for snow as precip type.

&&

.PREV DISCUSSION...
Issued at 348 PM EST Tue Mar 6 2018

DISCUSSION...

A pair of upper level lows will phase over the Great Lakes bringing
unsettled weather to the region over the next 3 days. This is a
highly complex scenario as the first upper low over Iowa
fractures/shears apart as it nears Southern MI early tonight. One
piece of the energy gets steered east toward the Mid Atlantic
states, while the second piece gets drawn northeastward by the
pressure falls associated with the second upper wave. This second
wave is diving south out of Ontario and will reach lower MI by
Wednesday to which it then stalls before releasing southeast
Thursday night. The combination of both upper lows and a surface
low/trough draped across the region will lead to several
opportunities for precipitation (mostly snow) over the coming days.

First opportunity begins this evening as the center of the surface
low tracks just south of the MI border reaching western Lake Erie by
Wednesday morning. The airmass will contain good moisture with
around 3 g/kg of specific humidity to work with and model soundings
showing supersaturation with respect to ice possibly up through
20kft tonight. Airmass also exhibits signs of instability with
favorable mid level lapse rates and showalter indices nearing 1C,
although negative values area showing up just south of MI. Currently
there are reports of convective cells, lightning and graupel, over
northern Indiana. Will watch to see if this can work north into the
area this evening. Initially we'll have a rain snow mix as temps
climbed into the 40s south of M59 today but colder air will return
tonight as northerly flow begins. A good fgen response is showing up
in all models tonight, but confidence is not 100% as to where this
will setup. Models vary greatly with the location even as we are
coming within 12 hours of the feature developing with some over the
Saginaw Valley, some over the Detroit Metro, and several between the
I69 and M59 corridors. Deviated little from the previous forecast
focusing on a band from Ann Arbor northeast toward Port Huron, but
did expand the snow further NW to account for the shift in several
models in that direction. Expectation are for a wide swath of 1-3
inches tonight into Wednesday morning through the morning commute.
Additionally we'll highlight a narrow band of accumulations in the 3-
5 inch range to account for the stalled fgen band and convective
enhancement to snowfall tonight. This is all assuming QPF topping
out around 0.25 to 0.3 inches. A Winter Weather Advisory will be
issued with this forecast package from this evening through
Wednesday afternoon.

Forecast gets even trickier Wednesday afternoon through Thursday
night as the secondary upper low stalls and wobbles around southern
MI with the remnants of the surface low elongating into a trough
that will then pivot over Mid MI Wednesday night and sweep back
south through the area on Thursday. We could be looking at another
round of accumulating snowfall on the order of 2-5 inches from
Thursday 00Z-18Z. Low confidence forecast at this point as it all
depends on where the wobbling upper low sets up, where the surface
trough stalls and pivots, and potential strength of a trowal.

Northwest flow regime will prevail Friday as rising upper-level
heights and surface high pressure attempt to build across the region
from the west. Further east, the cutoff low will be slowly departing
placing southeast Michigan in the transitional zone between these
patterns. With the northwest flow in place and decreased ice cover,
lake effect snow showers will be possible mainly downwind of Lake
Huron, although parts of the northern Thumb may see a few snow
showers dependent upon the flow trajectories. High pressure slides
across the area Saturday with diminishing lake effect potential and
drier air filtering in.

Confidence then begins to decrease late Saturday and into Sunday,
mainly with the handling of northern stream energy diving southward
from southern Canada as the flow pattern once again becomes highly
amplified. The GFS is much stronger with this feature and develops a
clipper-type system that mainly brushes western Michigan as it dives
southward, with a more robust southern stream low pressure system
passing by well south of the region. The ECMWF is in agreement with
the southern stream system, but much weaker with the northern stream
energy, slower (early next week), and further east. Will have to
keep an eye on this forecast evolution over the coming days as this
system may be the next chance at seeing widespread, albeit light,
precipitation.

Temperatures will initially start out slightly below normal Friday
and into Saturday with highs in the mid 30s to near 40, but
moderating slightly to near normal for the latter half of the
weekend and into early next week with highs in the upper 30s/lower
40s. Low temperatures will generally be in the 20s.

MARINE...

Easterly flow will persist through today as a low pressure system
approaches from the west. Winds will begin to back to the north and
then northwest through tonight into tomorrow morning. Winds speeds
will be 15-25 knots with gust potential topping out around 30 knots.
Increased winds will lead to elevated wave action across nearshore
waters of the Outer Saginaw Bay and portions of the Thumb. For now,
look to remain below Small Craft Advisory conditions.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...Winter Weather Advisory until 1 PM EST Wednesday for MIZ061>063-
     068>070-075.

Lake Huron...NONE.

Lake St Clair...NONE.

Michigan waters of Lake Erie...NONE.

&&

AVIATION.....BT
DISCUSSION...DRK/IRL
MARINE.......AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 6, 4:13 PM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
413 PM EST Tue Mar 6 2018

MIZ061>063-068>070-075-072115-
Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-
413 PM EST Tue Mar 6 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect tonight for widespread 2 to 4
inches of snow and locally up to 5 inches. Please see the latest
forecasts and winter weather messages for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Weather Advisory is in effect through 1 PM Wednesday.

Additional snow accumulation is likely Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

MIZ047>049-053>055-060-076-082-083-072115-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Wayne-Lenawee-
Monroe-
413 PM EST Tue Mar 6 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

Snow will redevelop during the evening and last through tonight.
Total accumulation is expected to be in the 1 to 3 inch range.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional light snow accumulation is expected during Wednesday
morning, generally less than 1 inch.

Additional snow accumulation is likely Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-072115-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
413 PM EST Tue Mar 6 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

In the hours before

Special weather statement, Mar 6, 7:29 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
729 PM EST Tue Mar 6 2018

MIZ060>063-068>070-075-076-082-083-070200-
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Owosso, Flint, Lapeer, Port Huron,
Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
729 PM EST Tue Mar 6 2018

...CAUTIOUS TRAVEL IS ADVISED FOR REDUCED VISIBILITY AND SNOW-
COVERED ROADWAYS THIS EVENING...

WEATHER...

 * Rain will continue to transition to light and moderate snow
   over the next few hours. All areas are expected to see a
   changeover to snow by 9pm.

 * Snow accumulations will generally be below an inch through
   midnight, although a corridor of higher totals of 1-2 inches
   will be possible in Washtenaw, Livingston, Oakland, and parts
   of Genesee, Lapeer, and Macomb counties.

 * Falling snow will lead to visibility restrictions below 1 mile
   at times.

IMPACTS...

 * Falling snow will result in rapid reductions of visibility to
   less than one mile.

*  Accumulating snow on roadways will lead to slick and hazardous
   travel conditions.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Motorists are urged to use caution and account for variable
   driving conditions by slowing down and allowing extra time.

 * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP

IRL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Livingston

When
March 6, 9:00 PM EST to March 7, 7:00 AM EST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Heavy Snow, Oakland

When
March 6, 9:00 PM EST to March 7, 7:00 AM EST
Where
Oakland forecast zone
Reported by
Trained Spotter
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Heavy Snow, Huron

When
March 7, 9:00 PM EST to March 8, 6:00 AM EST
Where
Huron forecast zone
Reported by
Trained Spotter
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Heavy Snow, Tuscola

When
March 7, 9:00 PM EST to March 8, 6:00 AM EST
Where
Tuscola forecast zone
Reported by
Trained Spotter
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Heavy Snow, Sanilac

When
March 7, 9:00 PM EST to March 8, 6:00 AM EST
Where
Sanilac forecast zone
Reported by
Trained Spotter
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744109, 744110, 744112, 744113, 744114.